MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOSURE HA 8 MM X 30MM; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. BIOSURE HA 8 MM X 30MM; SCREW, FIXATION, BONE
Model Number 72201778
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during an acl procedure, the surgeon was removing the biosure to see why it was not working, and it was found that a piece of the biosure was inside the patient.The piece was left inside the patient.Backup device was available to complete the procedure.No delay and the patient outcome is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H6: the reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the subject device and the reported incident.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A review of the customer provided images found packaging confirming the product identification information.The screw is fractured and is missing the distal tip.There is debris in the threads of the screw.Per the surgeon's report, it was confirmed, "a piece of the biosure was inside the patient was left inside of the patient." no clinically relevant supporting documentation was provided for review.The broken piece of the biosure screw that is retained inside the patient, is made of a bio-composite material which is intended for implantation to allow for bone ingrowth.However, we cannot rule out the potential for inflammation and/or pain, migration/and or micro-motion of the retained piece.According to the report, a backup device was available to complete the procedure without a delay, although, the patient outcome is unknown.Should any additional medical information be provided, this complaint would be re-assessed.The complaint was confirmed.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
BIOSURE HA 8 MM X 30MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key12445035
Report Number1219602-2021-01905
Device Sequence Number3516922
Product Code HWC
UDI-Device Identifier03596010611741
UDI-Public03596010611741
Combination Product (Y/N)N
PMA/510(K) Number
K080358
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/14/2025
Device Model Number72201778
Device Catalogue Number72201778
Device Lot Number50895550
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/20/2021
Supplement Date Received by Manufacturer10/13/2021
Initial Report FDA Received Date09/09/2021
Supplement Report FDA Received Date10/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;